Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 61, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 11, 2011, 12:23 AM CDT for Buffalo County, Wisconsin; Wabasha County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2011, 12:23 AM CDT (05:23 UTC)
- Expired
- Jul 11, 2011, 1:00 AM CDT
- In force
- 37 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Wabasha County, MN, Buffalo County, WI
The radar
The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 12:40 AM CDT | TSTM WND DMG | 2 Nw Kellogg, MN | TREES DOWN ALONG HIGHWAY 61 NORTH OF TOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 10:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1401 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
057
WUUS53 KARX 110523
SVRARX
MNC157-WIC011-110600-
/O.NEW.KARX.SV.W.0061.110711T0523Z-110711T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1223 AM CDT MON JUL 11 2011
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WABASHA COUNTY IN SOUTHEAST MINNESOTA...
BUFFALO COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 100 AM CDT
* AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED 6 MILES NORTHWEST OF LAKE CITY...MOVING
EAST AT 50 MPH. THIS STORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF
60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MAPLE SPRINGS AND THEILMAN AROUND 1230 AM...
WABASHA AND DUMFRIES AROUND 1235 AM...
KELLOGG AND NELSON AROUND 1240 AM...
ALMA AND COUNTY ROADS F AND K K AROUND 1245 AM...
MODENA AND TELL AROUND 1250 AM...
MONDOVI AND PRAAG AROUND 1255 AM...
MONTANA AROUND 100 AM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4446 9224 4444 9221 4442 9209 4451 9205
4457 9205 4459 9202 4460 9189 4460 9162
4423 9160 4428 9230 4446 9231
TIME...MOT...LOC 0523Z 278DEG 44KT 4448 9227
WIND...HAIL 60MPH <.50IN
$$
JW3 follow-up statements
953
WWUS53 KARX 110527
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1227 AM CDT MON JUL 11 2011
MNC157-WIC011-110600-
/O.CON.KARX.SV.W.0061.000000T0000Z-110711T0600Z/
WABASHA MN-BUFFALO WI-
1227 AM CDT MON JUL 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BUFFALO AND
NORTHEASTERN WABASHA COUNTIES UNTIL 100 AM CDT...
AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR LAKE CITY...MOVING EAST AT 50 MPH.
THIS STORM CAN PRODUCE DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WABASHA AND MAXVILLE AROUND 1235 AM...
KELLOGG AND NELSON AROUND 1240 AM...
ALMA AND COUNTY ROADS F AND K K AROUND 1245 AM...
MODENA AND HEROLD AROUND 1250 AM...
MONDOVI AND PRAAG AROUND 1255 AM...
MONTANA AND WAUMANDEE AROUND 100 AM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS...WHICH CAN UPROOT
TREES...DOWN POWER LINES...AND CAUSE DAMAGE TO ROOFS AND WINDOWS.
EVACUATE MOBILE HOMES AS THEY MAY BE OVERTURNED. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS POSE A SIGNIFICANT DANGER TO BOATERS. IF ON AREA
RIVERS OR LAKES...IMMEDIATELY MOVE TO SHORE AND FIND SHELTER.
&&
LAT...LON 4446 9224 4444 9221 4442 9209 4451 9205
4457 9205 4459 9202 4460 9189 4460 9162
4423 9160 4428 9230 4446 9231
TIME...MOT...LOC 0527Z 278DEG 44KT 4447 9220
WIND...HAIL 70MPH <.50IN
$$
JW831
WWUS53 KARX 110551
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1251 AM CDT MON JUL 11 2011
MNC157-WIC011-110600-
/O.CON.KARX.SV.W.0061.000000T0000Z-110711T0600Z/
WABASHA MN-BUFFALO WI-
1251 AM CDT MON JUL 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BUFFALO AND
EAST CENTRAL WABASHA COUNTIES UNTIL 100 AM CDT...
AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR MODENA...OR 9 MILES NORTHEAST OF
ALMA...MOVING EAST AT 50 MPH. THIS STORM CAN PRODUCE DAMAGING WINDS
IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MONDOVI AND GILMANTON AROUND 1255 AM...
MONTANA AND WAUMANDEE AROUND 100 AM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4437 9210 4444 9208 4451 9205 4457 9205
4459 9202 4460 9189 4460 9162 4423 9160
4427 9219
TIME...MOT...LOC 0551Z 278DEG 44KT 4443 9179
WIND...HAIL 60MPH <.50IN
$$
JW194
WWUS53 KARX 110602
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
102 AM CDT MON JUL 11 2011
MNC157-WIC011-110612-
/O.EXP.KARX.SV.W.0061.000000T0000Z-110711T0600Z/
WABASHA MN-BUFFALO WI-
102 AM CDT MON JUL 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR BUFFALO AND EAST CENTRAL
WABASHA COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. HOWEVER...THE STORM REMAINS STRONG AND COULD PRODUCE GUSTY
WINDS TO 50 MPH...IN ADDITION TO LIGHTNING AND HEAVY RAIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.
LAT...LON 4437 9210 4444 9208 4451 9205 4457 9205
4459 9202 4460 9189 4460 9162 4423 9160
4427 9219
TIME...MOT...LOC 0551Z 278DEG 44KT 4443 9179
$$
JWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:24 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 10, 9:24 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 924 PM CDT SUN JUL 10 2011 .UPDATED... LINE OF SEVERE CONVECTION CURRENTLY TRACKING THROUGH CENTRAL MINNESOTA. AT THE CURRENT TIME...DISTANCE/SPEED TOOL INDICATES THIS LINE APPROACHING THE FAR WESTERN COUNTIES BETWEEN 11 PM AND MIDNIGHT. THIS LINE HAS BEEN PRODUCING DAMAGING WIND GUSTS ALONG WITH ISOLATED TORNADOES AS FAVORABLE SOUTHEAST WINDS FEEDING INTO THE LINE. THE 00Z KMPX SOUNDING SHOWED NEARLY 1700 J/KG OF MIXED LAYER CAPE ALONG WITH 45 KNOTS OF DEEP SHEAR SHEAR. THE SOUNDING ALSO SHOWS A RELATIVELY DRY 850MB-500MB LAYER. 00Z RUC SHOWING MODEST MOISTURE TRANSPORT INTO THE LINE. VARIOUS MESO-MODELS CONTINUE TO SHOW CONVECTION TO TRACK THROUGH THE FORECAST AREA OVERNIGHT. ALTHOUGH THE 23Z HRRR SHOWS THE LINE COMING THROUGH THE FORECAST AREA...IT HAS IT ON A WEAKENING TREND. STILL EXPECT IT TO PACK A PUNCH AS IT SWEEPS THROUGH THE AREA OVERNIGHT WITH THE MAIN THREAT FOR THE FORECAST AREA BEING MAINLY WIND AND POSSIBLY HAIL. IF STORMS CONTINUE THEIR CURRENT INTENSITY WOULD NOT BE SURPRISED TO SEE A WATCH IN THE NEXT SEVERAL HOURS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RABERDING
Hazardous weather outlook, Jul 10, 1:59 PM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 159 PM CDT SUN JUL 10 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-111200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 159 PM CDT SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO NORTHEAST SOUTH DAKOTA AND SOUTHEAST NORTH DAKOTA BY EARLY THIS EVENING. THESE THUNDERSTORMS ARE THEN EXPECTED TO ORGANIZE INTO A LINE AND MOVE EAST AND SOUTHEAST ACROSS MINNESOTA AND WISCONSIN TONIGHT...REACHING THE AREA DURING THE LATER EVENING AND OVERNIGHT HOURS. SOME OF THESE STORMS MAY BE STRONG TO SEVERE. DAMAGING WINDS...HEAVY DOWNPOURS AND FREQUENT LIGHTENING ARE EXPECTED TO BE THE MAIN THREATS. THE MAIN THREAT TIME APPEARS TO BE BETWEEN 9 PM AND 4 AM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AS A COLD FRONT MOVES SOUTH ACROSS THE AREA. THERE IS A CONTINUED POTENTIAL FOR SEVERE STORMS...MAINLY SOUTH OF INTERSTATE 90. DAMAGING WINDS AND HEAVY RAIN WOULD BE THE MAIN THREATS. ALSO...PLAN ON HEAT INDICES OF 95 TO 100 MAINLY SOUTH OF INTERSTATE 90 ON MONDAY. PERIODIC THUNDERSTORM CHANCES CONTINUE TUESDAY THROUGH SATURDAY... WITH A BREAK LIKELY WEDNESDAY INTO WEDNESDAY NIGHT. THERE MAY BE A RISK OF SEVERE WEATHER WITH A FEW OF THE STORMS THURSDAY AFTERNOON AND EVENING AS A WARM FRONT LIFTS NORTH ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ROUGHLY BETWEEN THE HOURS OF 9 PM AND 4 AM. SPOTTER ACTIVATION MAY BE NEEDED AGAIN MONDAY AFTERNOON...MAINLY SOUTH OF INTERSTATE 90. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS/AJ
In the hours before
Special weather statement, Jul 10, 10:34 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1034 PM CDT SUN JUL 10 2011 MNZ079-086-087-094-110500- DODGE-MOWER-OLMSTED-WABASHA- 1034 PM CDT SUN JUL 10 2011 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED TO MOVE INTO THE AREA... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOE INTO THE AREA BETWEEN 11 PM AND MIDNIGHT. BY 1130 PM...THE LINE IS EXPECTED TO EXTEND FROM NEAR RED WIND MINNESOTA...TO DODGE CENTER...TO ALBERT LEA. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH ALONG WITH LARGE HAIL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MONDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. RABERDING
Special weather statement, Jul 10, 11:47 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1147 PM CDT SUN JUL 10 2011 MNZ079-087-088-094-095-WIZ032-110545- BUFFALO-FILLMORE-MOWER-OLMSTED-WABASHA-WINONA- 1147 PM CDT SUN JUL 10 2011 ...STRONG TO SEVERE THUNDERSTORMS LIKELY AFTER MIDNIGHT... AT 1142 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS FROM NEAR RED WING MINNESOTA...TO ALBERT LEA MINNESOTA...MOVING EAST AT 45 MPH. SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS WITH WIND GUSTS IN EXCESS OF 60 MPH. WARNINGS MAY BE NEEDED AS THESE STORMS GET CLOSER THIS LINE OF STORMS IS EXPECTED TO EXTEND FROM NEAR MONDOVI WISCONSIN...TO SPRING VALLEY MINNESOTA BY 1245 AM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MONDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. RABERDING
Local storm report, Jul 11, 12:01 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1201 AM CDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM TSTM WND GST WEST CONCORD 44.15N 92.90W
07/10/2011 M80 MPH DODGE MN TRAINED SPOTTER
WIND GUSTS MEASURED 80 TO 100 MPH.
&&
04Local storm report, Jul 11, 12:23 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1223 AM CDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST 1 W BYRON 44.03N 92.67W
07/11/2011 M50 MPH OLMSTED MN TRAINED SPOTTER
&&
04The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:50 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau, Monroe, Richland, Vernon | 55 min |
| Jul 11, 5:38 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 58 min |
| Jul 10, 11:46 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted, Wabasha | 59 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.